Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

What causes hallucinations?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 3041 Questions
Im seeing things a lot and I swear i can see peoples faces in the dark and even sometimes in the light, but when i look nobody is there and I hear talking and sometimes a gentle touch on my back or shoulder, its freaking me out because Its so vivid, I dont know whats going on
Posted Wed, 26 Feb 2014 in Mental Health
Answered by Dr. Luchuo Engelbert Bain 1 hour later
Brief Answer: Psychiatrists opinion, exclude schizophrenia Detailed Answer: Hi and thanks for the query, I really do understand how disturbing this could be. Seeing people or objects, which really of course are not physically existent are called visual hallucinations, and hearing sounds are called auditory hallucinations. This is a condition mostly observed in clinical psychiatric care. It is however important to get a few questions about your medical and personal history first. A past history of depression, anxiety disorders or a recent striking psychological event is important to note. Your personal relationships, social health with your immediate family and friends is important. Under circumstances of severe psychological stress or fear with respect to a given condition, it is possible to experience these hallucinations. A past history of psychological or mental illness is important. In case you have had any psychiatric disorder, or have been taking psychiatric drugs, this is a possibility. It is possible to exclude schizophrenia. This is one of the conditions that generally presents as such. I would suggest you book an appointment with a psychiatrist. Thanks and wishing you the best of health. Be rest assured this is not a very rare condition in day to day practice, and treatment, when timely and appropriate is generally associated with very favorable outcomes. Dr Bain
Above answer was peer-reviewed by
Follow-up: What causes hallucinations? 8 hours later
Ive also been getting quite a bit of blood coming up in my throat lately and its making me tired
Answered by Dr. Luchuo Engelbert Bain 1 hour later
Brief Answer: Not for sure related to initial concern. Detailed Answer: Hi and thanks for the update, I do think this extra information deserves a proper clinical review. I am very much afraid it might probably not be related to the issues you just presented (seeing or hearing things that really do not exist). Blood coming up from the throat would require a proper throat exam be carried out. causes could range from simple infections, to complex conditions like tumors (cancers). History of sore throat, upper respiratory tract infections, smoking, family history of cancer or pain on swallowing shall guide your doctor in the physical examination and diagnosis procedure. You should precise these extra information to your doctor, and after his examination and clinical appreciation, he shall decide on precise management or sending to an ENT specialist if need be. Kind regards. DR Bain
Above answer was peer-reviewed by
Follow-up: What causes hallucinations? 27 minutes later
Ive had acid reflux in the past and really bad depression and anxiety
Answered by Dr. Luchuo Engelbert Bain 16 minutes later
Brief Answer: The opinion of a psychiatrist stills stands out. Detailed Answer: Hi and thanks for the query, Acid reflux deserves to be treated carefully. Left untreated, complications like bleeding, blockages of the throat and at times perforations can arise. Elevating the head of the bed before sleeping, proton pump inhibitors (omeprazole), Azantac and antacids would be very helpful. Depression and stress would aggravate acid reflux and at times, excite acid secretion. the opinion of the psychiatrist to manage these conditions would be most helpful. Kind regards. DR Bain
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor